Friday, July 07, 2006

Medication Overuse Headache


New to Somebody Heal Me? Subscribe to the Somebody Heal Me feed:
Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.

Knowledge of medication overuse headache is crucial to the formulation of a treatment strategy that doesn't do more harm than good. Yet, too many migraineurs have never heard of this condition.

Medication overuse headache (MOH), also referred to as rebound headache, is just what the name would indicate. It occurs when a patient uses excessive quantities of treatment medications in a short time period, bringing on frequent, often near constant, headaches. Triptans, ergotamines, analgesics, opioids, and combination pain relievers can bring on MOH. Essentially anything used to treat headaches or migraines must be viewed as a possible cause of MOH.

It is important to realize that it is not a reflection on your character or intelligence if you are experiencing MOH. Many of us are prescribed these medications and never informed about the possibility of MOH. I'd never heard anything about it until my second neurologist diagnosed me with it. Furthermore, if you have, say, 15 migraines every month, it would seem to make logical sense to treat all 15 with something that usually aborts them. You want to feel better, ASAP.

Unfortunately, however, you need to be extremely careful about how you approach treatment when you are having that many migraines. For someone who experiences a few migraines a year, there is usually no problem with treating each one the same way. But if you have more than three migraines a week and treat each one the same way, you are highly likely to develop MOH because your body may come to rely on the consistent doses of abortive medication and ask for more by bringing on a chronic headache.

When you are experiencing MOH, it is usually fairly obvious when you stop to think about it. Instead of, or in addition to, acute attacks accompanied by nausea, vomiting, sensitivity to light and sound, or other symptoms that ordinarily accompany your migraines, you will experience constant, lower level head pain absent these other symptoms.

Restricting yourself to no more than three doses of an abortive per week can help you avoid MOH. If you think you may be experiencing MOH, tell your doctor and ask for assistance in alleviating the condition and preventing it in the future. There are things your doctor can do to help ease your transition away from overuse of abortive medication, so don't be shy about asking for help.

Sources:
Medication Overuse Headache: When the Remedy Backfires

Butalbital Meds Rebound: Breaking the Cycle
Revised Guidelines for Medication-Overuse Headache



Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme

Photo Sharing and Video Hosting at Photobucket Content by Diana E. Lee.

DISCLAIMER: Nothing on this site constitutes medical or legal advice. I am a patient who is engaged and educated and enjoys sharing my experiences and news about migraines, pain and depression. Please consult your own health care providers for advice on your unique situation.